People's Pharmacy

People's Pharmacy

November 10, 2006|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Peoplespharmacy.com

You have suggested that people should check prescriptions carefully to avoid pharmacy errors. How many people read Latin? Why aren't prescriptions written in English?

We have been campaigning against Latin abbreviations in prescriptions for nearly 30 years. There is no excuse for physicians to use this archaic system in the 21st century.

This idea makes some doctors angry, though. One took us to task after we wrote a column calling for prescriptions to be written in legible English: "You do not have a right to tell us to change the standard format in which pharmacists provide service to physicians by saying that we should change the way prescriptions are written and have been forever. Pharmacists are here to serve, not to instruct."

Despite this objection, the leading pharmacology textbook used in medical schools is clear: "The directions to the patient should always be written in English. The use of Latin abbreviations serves no useful purpose."

I have had weakness in my arms and legs, pain in my back, aching arms, loss of memory and fatigue since undergoing angioplasty and starting Lipitor. If there is a class-action suit, I would like to be included.

Millions of people are able to take cholesterol-lowering drugs such as atorvastatin (Lipitor), fluvastatin (Lescol), lovastatin (Mevacor), pravastatin (Pravachol), rosuvastatin (Crestor) and simvastatin (Zocor) without complications. But some experience debilitating muscle, nerve or joint pain; weakness; a skin rash or memory problems.

The nutrient Coenzyme Q10 may help counteract some of these side effects.

We cannot offer legal advice, though. Several lawsuits have been filed claiming deceptive marketing of statins.

Do nitroglycerin heart tablets lose their potency once the bottle is opened for the first use, or can I go by the expiration date on the bottle?

Nitroglycerin evaporates easily, which is why these pills should never be left out in the open or in a plastic pillbox. Store them in the original amber glass bottle with the cap screwed down tightly.

If there is cotton in the bottle, take it out and throw it away, as it can absorb the medicine. If you replace the cap firmly as soon as you remove a pill, you should be able to rely on the expiration date on the label.

I suffer from gout from time to time. Have you ever heard of curry relieving the symptoms? My wife made a soup containing curry, and within one hour after eating it, I could feel the pain going away.

Thanks for the tip. Gout is a painful inflammatory condition in which uric-acid crystals collect in the joints. The yellow spice in curry powder is turmeric. It has been used for centuries in the traditional medical system of India to treat inflammation. Research in animals confirms that turmeric extracts can reduce joint swelling from experimental arthritis (Journal of Natural Products, March).

I am taking a product that contains cascara sagrada to promote healthy digestion. How often should I take it? I took one dose of it at night, and the next afternoon experienced diarrhea. That has me a bit worried about taking it every day.

Cascara sagrada is a strong laxative, so we're not surprised it gave you diarrhea. We don't recommend taking stimulant laxatives on a regular basis because they can deplete the body of essential minerals. Daily use also may lead to dependence.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: PeoplesPharmacy.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.